Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 31, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 2, 2020, 8:08 PM CST for Howell County, Oregon County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 2, 2020, 8:08 PM CST (02:08 UTC)
- Expired
- Mar 2, 2020, 8:34 PM CST
- In force
- 26 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howell County, MO, Oregon County, MO
The radar
The Springfield radar (KSGF), 163 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 5:21 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
500
WUUS53 KSGF 030208
SVRSGF
MOC091-149-030300-
/O.NEW.KSGF.SV.W.0031.200303T0208Z-200303T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
808 PM CST Mon Mar 2 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Howell County in south central Missouri...
Southwestern Oregon County in south central Missouri...
* Until 900 PM CST.
* At 808 PM CST, a severe thunderstorm was located near Sturkie, or
10 miles northwest of Salem in Fulton County, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Thayer around 850 PM CST.
Other locations impacted by this severe thunderstorm include Grand
Gulf State Park, Koshkonong, Lanton and Moody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3654 9201 3662 9146 3650 9146 3650 9201
TIME...MOT...LOC 0208Z 270DEG 29KT 3649 9193
HAIL...1.00IN
WIND...60MPH
$$
Schaumann2 follow-up statements
636
WWUS53 KSGF 030221
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
821 PM CST Mon Mar 2 2020
MOC091-149-030300-
/O.CON.KSGF.SV.W.0031.000000T0000Z-200303T0300Z/
Howell MO-Oregon MO-
821 PM CST Mon Mar 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CST
FOR SOUTHEASTERN HOWELL AND SOUTHWESTERN OREGON COUNTIES...
At 820 PM CST, a severe thunderstorm was located near Sturkie, or 8
miles north of Salem in Fulton County, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Thayer around 845 PM CST.
Other locations impacted by this severe thunderstorm include Grand
Gulf State Park and Lanton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3656 9185 3662 9146 3650 9146 3650 9189
TIME...MOT...LOC 0220Z 270DEG 29KT 3649 9180
HAIL...1.00IN
WIND...60MPH
$$
Schaumann119
WWUS53 KSGF 030234
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
834 PM CST Mon Mar 2 2020
MOC091-149-030244-
/O.CAN.KSGF.SV.W.0031.000000T0000Z-200303T0300Z/
Howell MO-Oregon MO-
834 PM CST Mon Mar 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL AND
SOUTHWESTERN OREGON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with this thunderstorm.
A Tornado Watch remains in effect until 100 AM CST for south central
Missouri.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.
LAT...LON 3656 9185 3662 9146 3650 9146 3650 9189
TIME...MOT...LOC 0233Z 270DEG 29KT 3649 9165
$$
SchaumannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 5:48 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 2, 5:48 PM CST, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Springfield MO 548 PM CST Mon Mar 2 2020 ...00Z Aviation Update... .SHORT TERM...(This evening and tonight) Issued at 331 PM CST Mon Mar 2 2020 A surface low pressure center are currently situated across the Missouri/Arkansas border over south-central Missouri early this afternoon. Extending northeast from the low center from just south of the Branson area up towards central Shannon county into southeast Missouri. A stark dewpoint and temperature gradient has established across the front, with locations to its northwest generally in the 50s ands dewpoints in the low to mid 40s while portions of south-central Missouri south of the front have temperatures holding steady in the mid to upper 60s with dewpoints in the 50s. The warm sector southeast of the front is made evident by an expansive cumulus field. We have seen a few cumulus towers try to initiate convection across south-central Missouri, but a capping inversion is firmly in place and is likely to hold until late this afternoon or early evening when a shortwave currently over southern Kansas traverses over the front and aids in lift to break the inversion. As the front slowly slides east during the evening, we should see scattered storm initiation tied to the front in a favorable environment for rapid storm development, primarily southeast of a Gainesville to Eminence, MO line. High resolution model soundings point to a favorable environment for a few splitting supercells given effective bulk shear of 35-45 knots, CAPE values solidly in the 1000-1500 range, steep lapse rates in an elevated mixed layer, and a straight line hodograph with ample clockwise turning in the low levels. From a severe hazard perspective, significant hail sizes up to 2 inches in diameter and damaging wind gusts up to 60 mph will be possible with the strongest storms. Even an isolated tornado cannot be ruled out this evening during a brief window. These threats are also spelled out in the latest SPC outlook. This severe threat is generally short lived as the surface low pressure slides east of our area, taking the warm sector and better upper level forcing with it. As a result, precipitation quickly moves east of our southeast counties and ends overnight. High pressure begins to make its presence felt by Tuesday morning with clearing skies from west to east and low temperatures falling into the mid to upper 30s across most of the area. .LONG TERM...(Tuesday through Monday) Issued at 331 PM CST Mon Mar 2 2020 A generally quiet and warmer period of weather then becomes established across the area through most of the week into next weekend as split upper level flow brings northwesterly winds aloft and a drier pattern into the region. Should see high temperatures each day from Tuesday through this weekend remain above average in the middle 50s to lower 60s. One caveat during this period will be an upper level shortwave traversing the lower Mississippi valley on the southern stream of the split flow regime Wednesday night into early Thursday. Most medium range models continue to point to our region remaining dry as this wave passes to our south, but some shorter term models do inch a thin band of light rain into our far southern Missouri counties. As such, have held onto some low-end POPs for Wednesday night to account for this. Regardless, accumulations should be very light if we do see any precipitation. Thursday through most of the weekend then again looks dry and warmer as a ridge builds back into the central CONUS. Model guidance then points to our next good rain chances returning late next weekend into early next week on the back side of the upper level ridge as an upper level wave traverses the northern CONUS. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 533 PM CST Mon Mar 2 2020 Beginning to see some storm initiation over south central Missouri, but potential should remain east of the TAF sites, including BBG. Storms will remain along and southeast of this front as it slides eastwards throughout the evening. MVFR ceilings for KSGF/KJLN will gradually improve to VFR this evening as some mid level clouds hang around overnight, while branson generally remains VFR. Expect clouds to clear from west to east tomorrow morning as high pressure builds into southwest Missouri. Winds should remain light and variable tonight before shifting to westerly midway through tomorrow morning into tomorrow afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Rothstein LONG TERM...Rothstein AVIATION...Rothstein
Hazardous weather outlook, Mar 2, 7:27 PM CST, 41 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 727 PM CST Mon Mar 2 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040130- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 727 PM CST Mon Mar 2 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Elevated hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... A stationary front is located across south central Missouri this evening, generally along a Gainesville to West Plains to Winona, Missouri line. Scattered strong to severe storm development will continue to persist into the late evening along and south of this front. The strongest storms will be capable of hail up to 2 inches in diameter, damaging wind gusts to 60 mph, and also the possibility of an isolated tornado. The thunderstorm threat is expected to end by tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No Hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for far south central Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Rothstein
In the hours before
Local storm report, Mar 2, 6:54 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
654 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 12 SSE MIDRIDGE 37.18N 91.12W
03/02/2020 E1.25 INCH SHANNON MO PUBLIC
HIGHWAY HH EAST OF EMINENCE.
&&
MMTLocal storm report, Mar 2, 7:04 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
704 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL WEST PLAINS 36.73N 91.85W
03/02/2020 E0.70 INCH HOWELL MO PUBLIC
DIME SIZE HAIL.
&&Local storm report, Mar 2, 7:28 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 3 NNE THAYER 36.57N 91.52W
03/02/2020 E0.70 INCH OREGON MO EMERGENCY MNGR
PEA TO DIME SIZE HAIL 3 MILES NE OF THAYER,
MO ON HWY 19..
&&Local storm report, Mar 2, 7:32 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL HOUSTON 37.33N 91.96W
03/02/2020 E0.88 INCH TEXAS MO AMATEUR RADIO
&&Local storm report, Mar 2, 7:39 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 5 E BIRCH TREE 37.00N 91.41W
03/02/2020 E1.00 INCH SHANNON MO PUBLIC
PUBLIC PICTURE.
&&Local storm report, Mar 2, 7:55 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
755 PM CST MON MAR 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 SW WINONA 36.98N 91.36W
03/02/2020 M0.70 INCH SHANNON MO CO-OP OBSERVER
SOME DIME SIZE HAIL 3 SW WINONA.
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 6:04 PM CST | Severe Thunderstorm Warning | SGF | Howell | 56 min |
| Mar 2, 6:31 PM CST | Severe Thunderstorm Warning | SGF | Shannon | 17 min |
| Mar 2, 6:53 PM CST | Special Weather Statement | SGF | Oregon, Shannon | 52 min |
| Mar 2, 7:17 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 58 min |
| Mar 2, 9:13 PM CST | Special Weather Statement | SGF | Oregon | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.